Florida, 2018

Flood in Florida, April 9, 2018

April 9, 2018 · NWS JAX · 1 event in 1 county or zone

A warm front lifted an stalled near the Interstate 10 corridor. A mid level short wave trough moved along the front bringing waves of showers and isolated thunderstorms, as well as localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front lifted an stalled near the Interstate 10 corridor. A mid level short wave trough moved along the front bringing waves of showers and isolated thunderstorms, as well as localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 9, 1:58 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 1:58 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
258 PM EDT Mon Apr 9 2018

...Locally heavy rainfall across North Florida through Tuesday
Night...

.NEAR TERM /through Tuesday/...
Band of showers/isolated thunder continues along and just N of
east-west warm frontal boundary that is forecast to remain over
north-central FL through Tonight. Latest guidance suggests one
wave of showers/isolated thunder moves across nctrl FL into ne FL
late afternoon into early evening. Another wave of heavier
showers/isolated thunder is forecast to affect nctrl FL later
Tonight, with scattered showers further north due to weak
isentropic lift north of the warm front. Some increase in coverage
seen toward 12z particularly I-10 northward and hourly POPs
increase accordingly. Temps won't drop very much in warm advection
pattern. Latest consensus guidance similar to our current low
temp forecast, with mid 50s across se GA, 55-10 I-10
corridor...lwr 60s further S and coast except perhaps mid 60s
southernmost counties.

A cloudy wet day is forecast for Tuesday. Rainfall expected to be
most widespread, and heaviest, SE of GNV-JAX line. Could see
areas with 2-3 inches of rain there thru Tuesday. Isolated to
scattered t-storms anticipated especially S of I-10 corridor.
Latest consensus guidance has high temps only lwr-mid 60s se GA,
mid 60s I-10 corridor, 65-70 GNV-SGJ, and 70-75 further south.

.SHORT TERM /Tuesday Night through Thursday/...

Tuesday Night...Low develops on front East of JAX over the Atlc
Coastal Waters and pulls trailing frontal boundary slowly
southward through the FL peninsula and offshore. This will still
allow for locally heavy rainfall and embedded storms across NE FL
during the evening hours, then rainfall slowly ending after
midnight with clearing skies from the NW across SE GA after
midnight and NE FL towards morning. Cooler temps will filter in by
Wed Morning with mid/upper 40s across SE GA/Suwannee Valley and
lower to middle 50s along the coast and the rest of NE FL.

Wed-Thu...High pressure builds north of the region on Wednesday
then pushes offshore on Thursday. Mostly Clear with slightly
cooler than normal temps are expected in the NE flow on Wednesday
with highs in the 70s inland and upper 60s at the coast, then near
normal temps on Thursday in the SE Flow as highs near 80 degrees
inland and lower/middle 70s at the coast. Cool overnight lows in
the upper 40s/lower 50s inland Wed Night and mid/upper 50s at the
coast.

.LONG TERM /Friday through Monday/...
Long-range models in good agreement for next frontal passage to
impact the area on Sunday with showers/isolated storms, while
above normal temps are expected ahead of this on Fri/Sat as mild
southerly flow pushes Max Temps into the lower/middle 80s. Cooler
and drier airmass expected on Monday following the frontal passage
with below normal highs in the 60s/lower 70s. Winds will be breezy
out of the S-SW at 15-25mph on Sat/Sun, then breezy W-NW flow on
Monday.

&&

.AVIATION...CIGS have increased into MVFR range early this
afternoon. Have maintained this in TAFs thru the afternoon...then
showing decrease to IFR range Tonight as showers and isolated TSRA
increase across the area. Best chance of TSRA appears to be
KGNV/KSGJ, and included TSRA for those sites.

Expecting IFR to low-end MVFR conditions through much of the day
Tuesday with occasional showers.

&&

.MARINE...A warm front will stall across the Fl waters this
afternoon and Tonight. Winds will be generally NE across the
GA waters and light and variable FL waters. A wave of low
pressure will move along front over the waters Tuesday, bringing
widespread showers and thunderstorms. Northerly winds will
increase behind the low. Winds could approach advisory criteria
particularly over the offshore component Tuesday afternoon thru
Wednesday. Conditions will improve Thursday and Friday as high
pressure builds over the waters.

Rip Currents: Low risk this afternoon due to lighter winds.
Moderate risk expected Tuesday as onshore flow and swells
increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  63  46  75 /  60  60   0   0
SSI  55  62  52  69 /  60  70  20   0
JAX  59  65  51  73 /  70  70  40   0
SGJ  62  68  54  71 /  70  80  70   0
GNV  62  70  51  77 /  80  80  50   0
OCF  65  74  53  78 /  80  80  60   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Hess

In the hours before

Special weather statement, Apr 9, 1:44 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
244 PM EDT MON APR 9 2018

FLZ038-091930-
Flagler FL-
244 PM EDT MON APR 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLAGLER COUNTY UNTIL
330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pierson, moving east at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

This storm will remain over mainly rural areas of southeastern
Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2942 8114 2941 8115 2926 8115 2926 8133
      2927 8142 2938 8142 2945 8111 2943 8110
TIME...MOT...LOC 1844Z 258DEG 29KT 2926 8144

NELSON
Special weather statement, Apr 9, 4:43 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
543 PM EDT MON APR 9 2018

FLZ037-092215-
Putnam FL-
543 PM EDT MON APR 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 615
PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollister, or near Interlachen, moving east at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palatka, Crescent City, Interlachen, Pomona Park, East Palatka,
Orange Mills, Hollister, San Mateo, Satsuma and Welaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2940 8149 2950 8184 2952 8185 2951 8188
      2954 8197 2973 8185 2968 8153 2962 8152
      2949 8152 2947 8150
TIME...MOT...LOC 2143Z 281DEG 23KT 2957 8181

NELSON
Special weather statement, Apr 9, 5:12 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
612 PM EDT MON APR 9 2018

FLZ031-032-036-037-040-092300-
Putnam FL-Alachua FL-Bradford FL-Marion FL-Clay FL-
612 PM EDT MON APR 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...
SOUTHEASTERN BRADFORD...NORTHEASTERN MARION...WESTERN PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newnans Lake, or 8 miles southwest of Melrose, moving east at 25 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Palatka, Interlachen, Melrose, Hawthorne, Lake Geneva, Rochelle,
Melrose Landing, Cross Creek, Orange Springs and Orange Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 8239 2981 8212 2964 8163 2935 8184
TIME...MOT...LOC 2212Z 285DEG 21KT 2966 8217

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alachua

When
April 9, 5:33 PM EST to 5:35 PM EST
Where
Alachua County, 0.27 mi NNW of Gainesville to 0.83 mi W of Gainesville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.653, -82.322

At 6:33 pm, water was pushing up manhole covers on the street behind city hall due to heavy rainfall. At 6:35 pm, county dispatch reported flooding on SW 12th Street and 2nd Avenue estimated about 12 inches deep on the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749648.